Colorado, 2023

Hail in Colorado, May 25, 2023

May 25, 2023 · NWS GJT · 1 event in 1 county or zone

Anomalously high moisture lingered over northwest Colorado. This, paired with daytime heating, led to scattered showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Anomalously high moisture lingered over northwest Colorado. This, paired with daytime heating, led to scattered showers and thunderstorms. One such storm produced large hail up to an inch in diameter near Rangely.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 25, 1:52 PM MST, 1 hour 13 minutes earlier.

Area forecast discussion, May 25, 1:52 PM MST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
252 PM MDT Thu May 25 2023

.SHORT TERM...(Tonight through Friday night)
Issued at 251 PM MDT Thu May 25 2023

As expected, showers and thunderstorms have fired off the terrain
within a few pockets of higher moisture. The most organized activity
has been over northeast Utah, were storms have produced quite a bit
of lightning this afternoon. Activity has also fired over northwest
Colorado and along the Central Divide and northern San Juan
mountains. The main threats with these storms will be gusty outflow
winds and lightning, with a small chance of a brief heavy downpour.
This activity will die off in the hours after sunset, with a quiet
night in store for eastern Utah and western Colorado.

The trough that has been nearly stationary over the Great Basin will
begin to nudge eastward tonight, and a 70-80 knot jet will nose into
southeast Utah and southwest Colorado. This jet will enhance the
advection of drier air tomorrow, limiting shower and storm activity
even more. Current guidance favors only the eastern Uintas and the
spine of the Divide for showers or storms tomorrow. With abundant
sunshine and dry air in place, strong mixing during the afternoon
will pull down higher gusts from the jet to the surface. These gusts
are expected to remain sub-advisory, but at 25-35 mph will be enough
to create an elevated fire risk when combined with the much drier
air. With green-up ongoing across many elevations, fuels are not
considered critical. That said, going into a holiday weekend and
with warm, dry, and windy conditions in the forecast, it's important
to stay mindful of campfires and other possible ignition sources.

Temperatures will remain near to a few degrees above normal through
the next 36 hours. A slight warming trend will accompany the dry
southwest flow.

.LONG TERM...(Saturday through Thursday)
Issued at 251 PM MDT Thu May 25 2023

Broad troughing over the Great Basin to the Desert Southwest will
maintain fairly consistent weather through the long term. But first,
windy conditions redevelop Saturday while the (weakening) upper
level jet slides across the CWA. Strong winds aloft in combination
with dry low levels will set up a deep, inverted V-atmospheric
profile across much of the southwest half of the CWA. As a result,
expect gusts ramping up again, late morning and early afternoon due
to the deep boundary layer pulling strong winds aloft down to the
surface. Best plumes of moisture pool north and east of the CWA,
though anticipate some popcorn convection/clouds still firing off
the higher terrain. Another shortwave rolls through the Great Basin
on Sunday, which may provide another source of lift and a slight
uptick in available moisture. Again, better PWATs reside outside the
CWA, though, a little bonus lift and mid level moisture will be
sufficient in feeding some afternoon thunderstorms, mainly off
northern terrain. Elsewhere, high base clouds and virga bombs are
more likely.

The next lobe of low pressure retrogrades off to the Cali coast and
is progged to oscillate around SoCal for several days before finally
ejecting across the Desert Southwest. In the meantime, a tilted
ridge of high pressure sets up overhead and general consensus shows
moisture hugging the Divide as it's far western extent. This pattern
is more or less rinse and repeat until the closed Pacific low shifts
back inland. Current NBM PoPs start to fill in the forecast area
Wednesday afternoon, favoring a more active pattern if Pacific
moisture is pulled back into the area.

Temperatures will tick upward through Memorial Day, with low 90's
forecast for desert valleys across east and southeast Utah.
Although, a return of moisture mid week would moderate highs back
down a few degrees.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1126 AM MDT Thu May 25 2023

With much drier air moving in across the area this afternoon, much
of the low elevation sites will see a dry 24 hour period.
KEGE, KASE, and KGUC will have the highest potential to see a
shower or thunderstorm this afternoon, but they will be brief.
Main threats will be lightning and gusty winds. Otherwise, some
mid level FEW to SCT clouds will impact most sites, and winds will
be gusty and from the southwest this afternoon. VFR conditions
will prevail for the next 24 hours.

&&

.HYDROLOGY...
Issued at 251 PM MDT Thu May 25 2023

Forecast hydrographs indicate a steady climb in stream flows due to
warm weather and continued snowmelt. Main message thus far is the
extended period of high flows across rivers and creeks will
continue through the end of May and into early June. Several
reaches across western Colorado and eastern Utah will climb back
above bankfull conditions, and possibly above flood stage this
weekend. Therefore, please use extra precautions if you plan to
camp, raft, fish, etc. along or on rivers this weekend, as water
levels may change rapidly. In addition, diurnal spikes are often
overnight and riverside campgrounds may be susceptible to
flooding.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...BGB
LONG TERM...ERW
AVIATION...TGJT
HYDROLOGY...ERW
Hazardous weather outlook, May 25, 2:02 AM MST, 13 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
302 AM MDT Thu May 25 2023

COZ001>014-017>023-UTZ022>025-027>029-260915-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
302 AM MDT Thu May 25 2023

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Showers and thunderstorms will once again develop over the higher
terrain this afternoon. The main threats include gusty winds,
lightning, and perhaps brief heavy rain. Activity will diminish
after sunset or shortly after.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Showers and thunderstorms are possible each afternoon and evening
through early next week. The eastern Uinta Mountains and the
northern and central Colorado mountains along the Continental
Divide will be favored. Drier air and slightly warmer
temperatures will move in later this week and remain through
early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, May 25, 1:39 PM MST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
239 PM MDT THU MAY 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND GST     2 NW MONTROSE           38.51N 107.90W
05/25/2023  M48 MPH          MONTROSE           CO   ASOS

&&

GJT
Special weather statement, May 25, 1:48 PM MST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
248 PM MDT Thu May 25 2023

COZ001>003-252115-
Roan and Tavaputs Plateaus CO-Lower Yampa River Basin CO-
Central Yampa River Basin CO-
248 PM MDT Thu May 25 2023

...A strong thunderstorm will impact portions of southwestern Moffat
and northwestern Rio Blanco Counties through 315 PM MDT...

At 248 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rangely, or 43 miles southeast of Vernal, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Moffat
and northwestern Rio Blanco Counties, including the following
locations... Massadona and Blue Mountain.

This includes the following highways...
 U.S. Highway 40 in Colorado between mile markers 9 and 27.
 Colorado 64 between mile markers 8 and 40.
 Colorado 139 between mile markers 67 and 72.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3997 10890 4010 10904 4041 10874 4015 10843
TIME...MOT...LOC 2048Z 229DEG 27KT 4012 10885

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Stearns
Special weather statement, May 25, 1:49 PM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
249 PM MDT Thu May 25 2023

COZ002-252115-
Central Yampa River Basin CO-
249 PM MDT Thu May 25 2023

...A strong thunderstorm will impact portions of central Moffat
County through 315 PM MDT...

At 249 PM MDT, Doppler radar was tracking a strong thunderstorm 23
miles west of Craig, moving north at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Moffat
County, including the following locations... Lay and Maybell.

This includes the following highways...
 U.S. Highway 40 in Colorado between mile markers 59 and 75.
 Colorado 318 near mile marker 60.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4044 10789 4048 10811 4073 10810 4067 10776
TIME...MOT...LOC 2049Z 194DEG 12KT 4051 10800

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MDA
Local storm report, May 25, 2:12 PM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
312 PM MDT THU MAY 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     HAIL             1 W RANGELY             40.09N 108.80W
05/25/2023  E0.50 INCH       RIO BLANCO         CO   LAW ENFORCEMENT

            MOSTLY HALF INCH DIAMETER HAIL.

&&

MDA
Special weather statement, May 25, 2:29 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
329 PM MDT Thu May 25 2023

COZ001-002-252200-
Lower Yampa River Basin CO-Central Yampa River Basin CO-
329 PM MDT Thu May 25 2023

...A strong thunderstorm will impact portions of southwestern Moffat
County through 400 PM MDT...

At 328 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Rangely, or 48 miles east of Vernal, moving
northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Moffat
County, including the following locations... Massadona and Elk
Springs.

This includes the following highways...
 U.S. Highway 40 in Colorado between mile markers 14 and 40.
 Colorado 64 between mile markers 28 and 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4015 10869 4025 10881 4055 10859 4030 10830
TIME...MOT...LOC 2128Z 225DEG 21KT 4024 10865

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Stearns
Local storm report, May 25, 2:30 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
330 PM MDT THU MAY 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             2 W RANGELY             40.09N 108.81W
05/25/2023  E1.00 INCH       RIO BLANCO         CO   PUBLIC

            QUARTER SIZE HAIL.

&&

MDA

The radar

The Grand Junction radar (KGJX), 125 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Rio Blanco

When
May 25, 3:05 PM MST
Where
Rio Blanco County, 0.87 mi NW of Rangely
Measured
1 in hail
Reported by
Social Media
Coordinates
40.090, -108.810

Hail estimated to be one inch in diameter fell near Rangely.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089407.